Rebounding on Meds

Q:

"Stimulant medication works well for my 10-year-old son during the day, but he experiences severe rebound - whining, crying, and so on - as the medication wears off in the evening. What can we do?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

Work with your doctor to see if a different dosing schedule might help. This could mean adding another short-acting dose at about 6:00 p.m., or using an eight-hour dose in the morning and a four-hour dose at about 4:00 p.m. If you try either of these options, monitor your son closely to make sure the second dose doesn't interfere with his sleep. If neither option works, ask your doctor about trying a non-stimulant medication.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018